Illinois, 2018

Hail and Damaging Winds in Illinois, June 10, 2018

June 10, 2018 · NWS ILX · 9 events in 7 counties and zones

An area of low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the early morning of June 10th. The strongest cells produced damaging wind gusts of 60-70mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the early morning of June 10th. The strongest cells produced damaging wind gusts of 60-70mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 10, 12:04 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 10, 12:04 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
104 AM CDT Sun Jun 10 2018

.UPDATE...
Issued at 939 PM CDT Sat Jun 9 2018

Updated short term to fine tune timing of potential precip after
midnight. MCS to the NW slow to evolve into a more SE movement,
and has been progressing more easterly so far. Better mid level
lapse rates well out to the west, along the outflow near Des
Moines. Previous model solutions have been very dominated by a
southeastward progression by a strong cold pool dominance. So far,
the storms are staying to the north along a weak boundary, invof
a pocket of 40kts of 0-6km shear. Not particularly sold on any of
the models at this point, and concerned with the line filling in
to the NW of DVN. Evolution of storms in the next hour likely to
show a better idea of whether it can gain strength with a SErn
surge.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 315 PM CDT Sat Jun 9 2018

A complex forecast scenario is in store for central and southeast
IL the next 24 hours due to various convective boundaries as well
as opportunities for additional storms and models that can't get
a grasp on the conditions. A very strong outflow, from an MCS that
dove south into central IL this morning and was reinforced by
additional convection from west central IL, has push completely
through southeast IL. These storms are expected to exit central
and southeast IL by 22-23z (5-6 pm CDT), leaving a cooler and
rather stable airmass in their wake.

Original thinking was for storms to move into the forecast area
this evening. However, current observations and satellite/radar
trends point to backing off on this until later. Scattered showers
and t-storms could start to pop-up later this evening. With low
level moisture transport fairly weak early tonight, the best
potential for more widespread convection looks to be with the
remnants of activity in north & northeast IA well after midnight.

Similar to this morning, the storm propagation vectors spread the
storms to the SE across the forecast area Sunday morning. The
presence of low level boundaries to interact with periodic mid
level shortwave trofs dropping from the WNW will focus additional
convection in central IL Sunday afternoon and evening.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 241 PM CDT Sat Jun 9 2018

Sunday night into Monday morning, more of the same can be expected
with scattered convection. However, much of the forecast area is
expected to have partly sunny, very warm and humid conditions on
Monday as a strong upper trough from the Pacific NW pushes the
weakening upper ridge over our area. This will also set the stage
for a cold front to push toward central IL Tuesday morning.
Showers and thunderstorms are expected along and ahead of the
front Monday night, and into eastern IL Tuesday.

A less humid and more seasonal airmass is expected for midweek
across the forecast area as high pressure settles across north
central IL. This will be short lived however as a fast westerly
upper flow will bring an upper impulse toward the Midwest
Thursday, giving us another chance for showers/t-storms.

The longer range models show some significant differences for late
next week into the weekend regarding the upper level pattern. The
GFS is much farther west with a digging upper level trough from
Hudson Bay, keeping the Midwest cooler and wetter. The European
and Canadian models keep the trough farther east, which allows for
more upper level ridging - which translates to warmer temperatures
and more spotty, isolated convection. For now, will side with the
European/Canadian solution since it doesn't seem likely that an
upper low/trough from Hudson Bay would dig that far south this
time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1259 AM CDT Sun Jun 10 2018

An MCV over northwest IL had a tail of thunderstorms extending sse
to east of BMI. This band of convection should mostly miss the
central IL airports with CMI being the next closest during next
hour or so, but mostly passing north of CMI. The larger band of
thunderstorms along I-80 in nw IL/Quad Cities is forecast to track
ESE and could clip PIA and BMI after 10-11Z and possibly as far
south as I-72 by 12-14Z. A lull in convection expected again from
late morning through mid afternoon, then return chances of
thunderstorms late afternoon into mid evening as airmass
destabilizes during afternoon heating, starting from 21-23Z and
lasting til 02-04Z. Brief MVFR conditions possible if
thunderstorms occur. South winds 7-12 kts overnight to become sw
at 10-15 kts during day Sunday and then variable around 6 kts
after sunset Sunday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...HJS
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...07
Hazardous weather outlook, Jun 9, 2:10 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
310 PM CDT Sat Jun 9 2018

ILZ027>031-036>038-040>042-047>051-101100-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
310 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Severe storms are expected this evening and into tonight across
central Illinois west and northwest of I-55. Damaging winds and
hail will be the primary threat. However, a brief tornado is
possible northwest of the Illinois river early this evening.
Frequent lightning and torrential rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 4 and 10 pm.

ILZ043>046-052>057-061>063-066>068-071>073-101100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-
Richland-Shelby-Vermilion-
310 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong thunderstorms will be possible through tonight. Although
organized severe weather is not anticipated, the stronger storms
will be capable of producing gusty winds, hail, frequent lightning
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 10, 1:08 AM CST to 1:13 AM CST
Where
Knox County, Maquon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -90.170

A tree was blown down in Maquon.

Thunderstorm Wind, Fulton

When
June 10, 1:19 AM CST to 1:24 AM CST
Where
Fulton County, Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.700, -90.000

A few trees were blown down in Farmington.

Thunderstorm Wind, Marshall

When
June 10, 1:39 AM CST to 1:44 AM CST
Where
Marshall County, 0.76 mi SE of Sparland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.023, -89.439

A tree was blown down onto Route 29 just south of Sparland.

Thunderstorm Wind, Woodford

When
June 10, 1:42 AM CST to 1:47 AM CST
Where
Woodford County, Germantown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.770, -89.470

A tree was blown down in Germantown Hills.

Thunderstorm Wind, Woodford

When
June 10, 1:48 AM CST to 1:53 AM CST
Where
Woodford County, Metamora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -89.350

A tree was blown down in Metamora.

Thunderstorm Wind, McLean

When
June 10, 2:24 AM CST to 2:29 AM CST
Where
McLean County, 0.69 mi S of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.640, -88.780

Several small tree limbs were blown down.

Hail, Crawford

When
June 10, 5:45 AM CST to 5:50 AM CST
Where
Crawford County, 0.54 mi E of Palestine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -87.610

Thunderstorm Wind, Vermilion

When
June 10, 7:10 AM CST to 7:15 AM CST
Where
Vermilion County, 0.87 mi NW of Hillery
Measured
52 kt (60 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
40.140, -87.680

Several tree limbs and power lines were blown down.

Hail, Woodford

When
June 10, 8:55 AM CST to 9:00 AM CST
Where
Woodford County, 3.77 mi ENE of Congerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.650, -89.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757334, 757336, 757339, 757340, 757341, 757342, 757331, 757343, 757332.